Publications by authors named "Milica Stanojevic"

5 Publications

  • Page 1 of 1

Salvage late plasmapheresis in a patient with pulmonary embolism caused by heparin-induced thrombocytopenia primarily resistant to danaparoid sodium and lepirudin.

J Clin Apher 2006 Dec;21(4):252-5

Institute of Cardiovascular Diseases, Clinical Centre of Serbia, Belgrade, Serbia and Montenegro.

We report the case of 64-year-old female patient with pulmonary embolism and bilateral femoropopliteal deep vein thrombosis caused by heparin-induced thrombocytopenia type II (HIT II) resistant to danaparoid sodium and subsequently administered lepirudin in whom a single late plasmapheresis performed on day 6 of the initiation of treatment of HIT reversed the course of the disease, preventing its highly potential fatal outcome. Primarily administered lepirudin was not only ineffective but even led to further aggravation of the patient's clinical state and platelet count drop in the first stage of the HIT treatment. The improvement of the patient's clinical state was not achieved before therapeutic plasma exchange (TPE) had removed the greatest part of pathogenetic circulating substrate. Only after TPE, lepirudin, introduced again, led to the platelet count recovery. In the subsequent course of the treatment, lepirudin was combined with an overlapping oral anticoagulant. Previously positive heparin aggregation test and fast particle gel heparin-platelet factor 4 immunoassay were normalized as well as the patient's clinical status. Early plasmapheresis, administered within 4 days of the onset of thrombocytopenia in HIT, as a beneficial therapeutic measure in certain individual cases, is indisputable. However, our results do not concur with previously reported findings of the so far most comprehensive study on plasmapheresis performed in the management of HIT with thrombosis, discrediting late plasmapheresis administered 4 days after the onset of the disease not only as ineffective, but even as an aggravating factor. Our results suggest the possible beneficial impact of late plasmapheresis as a method that may reverse a prothrombotic process and lead to a fast improvement in the patient's platelet count, especially in cases initially resistant to thrombin inhibitors.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1002/jca.20099DOI Listing
December 2006

Combined thrombophilic risk factors and essential thrombocythemia in patient with recurrent venous thromboembolic episodes-thirty-three-year follow-up.

J Thromb Thrombolysis 2005 Apr;19(2):93-5

Institute of Cardiovascular Diseases, Clinical Centre of Serbia, Pasterova 2, Belgrade, Serbia and Montenegro.

We present the case of a 64 year-old female patient, with a clearly positive family history of venous thromboembolism (VTE), multiple VTE episodes (massive pulmonary embolism, ovarian venous plexus thrombosis, deep venous thrombosis with submassive pulmonary embolism and second deep venous thrombosis) and myocardial infarction. Laboratory tests revealed the resistance to the activated protein C, elevated FVIII and PAI-1. The patient was found to be a heterozygous carrier of FV Leiden, MTHFR C677T and PAI-1 4G/5G mutations. She was diagnosed with essential thrombocythemia at the age of 60. The thirty-three-year follow-up of our patient and detection of recurrent thrombotic episodes in the light of multiple coagulation defects with proved acquired risk factors, contributes to the risk stratification in the group of patients with very high risk. In case of our patient, we stress inadequacy of widely-accepted standard prevention measures. In our opinion, patients with very high risk require additional mechanic and specific medicament methods of VTE prevention.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1007/s11239-005-0783-1DOI Listing
April 2005

[Thrombocytopenia induced by type II heparin and myocardial infarct: 2 case reports].

Srp Arh Celok Lek 2004 Jan-Feb;132(1-2):33-7

Institut za kardiovaskularne bolesti Klinicki centar Srbije Pasterova 2, 11000 Beograd.

Heparin-induced thrombocytopenia (HIT) type II is an acquired thrombophylic state and life-threatening immune complication of a heparin treatment mainly clinically manifested by marked thrombocytopenia, frequently by arterial and venous thrombosis, and sometimes by skin changes. Functional assay as heparin aggregation test and 14C-serotonin release assays are used in diagnostics as well as antigen assays of which detection tests for heparin-platelet factor 4 antibodies are most frequently used. Considering the fact that there is no single reliable assays for HIT II detection available, sometimes it is necessary to combine both of the above-mentioned types of assays. We present the case of a 57-year-old patient with an acute anterior myocardial infarction with cardiac insufficiency of III and IV degree according to Killip, recurrent ventricular fibrillation and diabetes mellitus type II developing thrombocytopenia to 37 x 10(9)/l accompanied with typical skin changes. The diagnosis was confirmed by the heparin aggregation test. The second patient aged 70 undergoing the treatment for anteroseptal myocardial infarction and reinfarction of the inferior wall complicated by a cardiogenic shock and acute right bundle branch block developed thrombocytopenia 59 x 10(9)/l on the third day of the heparin therapy, with the remark that he had received a heparin therapy during the first infarction as well. Antibodies against heparin-platelet factor 4 were detected by particle gel ID-HPF4 immuno-assay. In both patients, the disease had a lethal outcome despite all then available therapeutic measures applied. Further on we discuss advantages of certain types of tests, a therapy doctrine, need for urgent therapeutic measures, inclusive of the administration of antithrombins, avoidance of harmful procedures like low-molecular-weight heparins administration and prophylactic platelet transfusion as well as preventive measures.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.2298/sarh0402033aDOI Listing
August 2004

[Heparin-induced type II thrombocytopenia--new views on diagnosis and therapy].

Med Pregl 2003 May-Jun;56(5-6):247-50

Institut za kardiovaskularne bolesti, KCS, Beograd.

HEPARIN-INDUCED THROMBOCYTOPENIA (HIT): Management of heparin-induced thrombocytopenia (HIT) and treatment options have significantly changed recently. Heparin may induce two types of thrombocytopenia. Type I, occurring earlier with a much higher rate of incidence (5-30%), is characterized by mild thrombocytopenia without significant clinical manifestations. Type II, is less frequent (0.5-2%), life threatening immune type, develops following a period of minimum 5-7 days upon introduction of heparin therapy (patients earlier treated with heparin are excluded). Type II heparin-induced thrombocytopenia with severely reduced platelet count may be clinically manifested by thrombosis in 20-50% cases within the period of 30 days. HIT is suspected in persons resistant to heparin with relatively reduced platelet count, though HIT is described in person with normal platelet counts, as well. None of available assays used for HIT detection is completely reliable. Sensitivity of a highly specific platelet aggregation assay is only 36%, sensitivity and specificity of 14C-serotonin release assays amounts to 95%, while ELISA using a heparin/platelet factor-4 target has a sensitivity of 85%. Thus, it is sometimes necessary to combine functional and antigen assays. Furthermore, new classes of antigen assays, like antibody detection tests of complexes between heparin and neutrophil-activating peptide-2 as well as those between heparin and interleukin-8, have been used. CURRENT THERAPY OPTIONS: Current therapy options exclude formerly applied low-molecular-weight heparins due to the existing cross-reactivity of 80-100%. Danaparoid sodium exhibits in vitro cross-reactivity of 10-61%, clinically manifested in less than 5% of patients. Two drugs are drugs of choice in HIT type II treatment: lepirudin, especially in patients without renal failure, and argatroban, particularly in patients with renal failure. The following procedures and agents are also efficient: asmapheresis in the first four days, high-dose intravenous gammaglobulin, antiaggregans, especially ADP antagonists, aspirin, dipirydamole, dextran, prostacyclin analagoues, thrombolytic therapy as well as thromboembolectomy. Oral anticoagulants are not administered in active HIT type II, in deep vein thrombosis with high international normalized ratio (INR) and thrombin-antithrombin complexes, and low protein C levels to avoid the possibility of venous limb gangrene development. They can be administered in a stable phase, when the thrombin generation is controlled by previous administration of one of the above-mentioned alternative anticoagulants.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.2298/mpns0306247aDOI Listing
November 2003
-->